1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

retinopathy and floaters?

Discussion in 'Diabetes Complications' started by DIVA1987, Apr 4, 2011.

  1. DIVA1987

    DIVA1987 · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    21
    hi, i have had type 1 diabetes since i was 12 and am now 24. through my teens my control was very very bad. i have had a eye screening and was told i have mild background retinoapthy and have 4 small bleeds in my eyes. i also have many floaters in my eyes and they are really worrying me now as im sure ive only got them due to the retinoapthy. i am currently taking lots of different herbal tablets to try to improve them but nothing is working. i smoke and i know i should really stop but my life is so ectic at the minute its just a bit of relief but i obviously know this can make matters worse. my last hba1c was 5.4. i phoned the eye clinic to ask them if i should have another eye test as the floaters
    have got increasingly worse but was told to go to my normak opticians who will have a look. does anyone know if floaters can be removed by herbal tablets or vitamins and wether i should be worried. thanks
     
  2. Elc1112

    Elc1112 · Well-Known Member

    Messages:
    709
    Likes Received:
    90
    Trophy Points:
    48
    Hi diva,

    Firstly, the floaters do sound like the result of retinopathy. They happen because the small bleeds on the back of your eye are obscuring your vision. It is possible to slow or even reverse retinopathy but is also possible that it will get worse and you may need treatment.

    Well done on getting your HbA1c down to an acceptable level. My teen years were terrible too so I know how it can be! Make sure that your blood pressure an cholesterol are also normal - the lower the better really (generally speaking). Quitting smoking will help but I understand that this is easier said and done.

    I haven't heard anything about vitamins and herbal remedies helping to be honest. Worth a go, though!

    There is some suggestion that a sudden improvement in HbA1c can speed up the development of retinopathy for a period of 1-3 years. If your levels have recently improved this could explain some of the floaters.

    If you are worries talk to your doctor or optician and see what they say. Your optician will be able to check the backs of your eyes for you (although this won't be as detailed as your usual screening). If you feel they are getting worse then kick up a fuss with your doctor and make sure you get it checked out.

    Hope all goes well x
     
  3. Leeds Lass

    Leeds Lass · Well-Known Member

    Messages:
    66
    Likes Received:
    0
    Trophy Points:
    26
    Hi Diva

    My partner suffers from Retinopathy and has had laser a couple of years ago. I would say one of the best things you can do is stop smoking as it reduces the amount of oxygen in you body and your eyes need oxygen, if they don't get enough that's when they start to produce the new vessels which then break and that's when bleeding can happen (i'm not a doctor, that's what we got told at the hospital). My partner used to smoke but stopped as soon as he found this out.

    You just need to try and lead a heathly lifestyle, plenty of greens and exercise and then atleast you know that you've done everything you can.

    Sarah x
     
  4. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,616
    Trophy Points:
    278
    There are no herbal or vitamins tablets that will get rid of floaters.

    Floaters can be the result of the vitreous jelly of the eye becoming sticky or as a result of previous bleeds that have not dispersed to the bottom of the eye. Non diabetics can get floaters just as much as diabetics, to put your mind at rest get your eyes fully examined by a suitable Optician or your own Opthamologist.

    And BTW, ditch the fags! :)

    Nigel
     
  5. ltvegh

    ltvegh · Newbie

    Messages:
    3
    Likes Received:
    2
    Trophy Points:
    23
    Hi Diva,

    I have had Type 1 for 19yrs and have advanced Retinopathy, I am 26yrs old. I would suggest you really keep tight contraol I have had numerous laser sessions and feared for my sight often. I didnt take my insulin for amost ten years living off a short supply of quick acting and suffering DKA a number of times, I too had a lot of issues at home coupled with a parent who knew nothing about diabetes and didnt take the time to learn. I am currently trying to reduce my HBa1C and have been taking my insulin reguarly for about two years BUT, the fact remains the damage is already done, I can only stop it getting worse, I also have both peripheral and autonomic nueropathy. What I would say to you is do whatever it takes even if this means stopping the smoking and finding an alternative way to cope with stress. You only have one life and are very young, enjoy your life and make the most of what you have even if we have all got a rubbish deal with the Diabetes at least we are alive and still have the oppurtunity to make something of ourselves.

    Good luck with everything!
     
  6. Snodger

    Snodger · Well-Known Member

    Messages:
    787
    Likes Received:
    6
    Trophy Points:
    38
    what noblehead said is spot on. My optician told me that floaters are associated with short sight rather than with diabetes (I have both). Nothing you can do about it. Annoying. I keep thinking mine are something more serious and going to get them checked - so far though they are all ordinary floaters.
     
  7. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    98
    Trophy Points:
    118
    Floaters can be associated with both short sight AND Diabetes, along with many other causes.

    Have a read here from the NHS.
    http://www.nhs.uk/Conditions/Floaters/Pages/Causes.aspx

     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook